close
close

Ibuprofen left a woman in a coma for 17 days, with peeling skin and damaged eyes

A woman says taking ibuprofen to ease her period cramps left her in a 17-day coma with blisters and skin all over her body. Jaqueline Gmack took the over-the-counter pain relievers as she had done before, but her eyes started to itch a few days later.

When she woke up with blood blisters in her mouth the next day, the 31-year-old went to hospital, where her condition continued to worsen. Soon her whole face was covered in blisters and she could barely see.




The next thing Jaqueline remembers is waking up from a 17-day induced coma – the result of a rare condition triggered by the body’s reaction to medication. “It was like I was burned from the inside out,” Jaqueline said.

Jaqueline at the hospital

“I didn’t know what happened to me. I noticed my whole body was bandaged, my vision was completely blurry, and I had a tube down my throat, but it didn’t hurt at all.

“It was only then that the penny started to drop and I realized that I was very weak and that something very serious had happened to me.”

Jaqueline at the hospital

Jaqueline suffered from Stevens-Johnson syndrome, an incredibly rare condition caused by the body’s overreaction to drugs, especially epilepsy drugs, antibiotics and anti-inflammatory pain relievers. Essentially, the body is attacking its own skin, causing blisters and agonizing peeling.

Without treatment, the condition can be life-threatening. The condition left Jaqueline with scars and severely damaged her eyes.

Jaqueline at the hospital

She said: “They (doctors) told me it was a miracle I survived. My family wouldn’t let me look in the mirror for a few days.

Related Articles

Back to top button